Kansas, 2008

Hail in Kansas, August 11, 2008

August 11, 2008 · NWS DDC · 1 event in 1 county or zone

An isolated thunderstorm produced marginally severe hail during the night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated thunderstorm produced marginally severe hail during the night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 11, 1:38 PM MST, 7 hours 47 minutes earlier.

Area forecast discussion, Aug 11, 1:38 PM MST, 7 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
338 PM CDT MON AUG 11 2008

.DISCUSSION...

DAYS 1-2...

A SHORTWAVE TROUGH WAS PROGRESSING ACROSS THE NORTHERN PLAINS THIS
AFTERNOON. THE ASSOCIATED SFC COLD FRONT WAS PROGRESSING THROUGH
THE NEBRASKA PANHANDLE AND NORTHERN COLORADO. AN UPPER JET WAS
SITUATED FROM OFF THE CA COAST INTO NV/UT AND SOUTHERN CO. LOW LEVEL
NORTHERLY UPSLOPE FLOW WAS OCCURRING ACROSS CENTRAL WY AND THIS
MAY HELP INITIATE STORMS OVER THE LARAMIE MTS THIS AFTERNOON.
STORMS MAY ALSO FIRE ALONG THE COLD FRONT AND PROGRESS SOUTHEAST/S
TOWARD OUR FCST AREA TONIGHT. THE BEST CHANCE OF STORMS WILL BE IN
OUR FAR WEST. ASIDE FROM THIS, A FEW HIT OR MISS STORMS ARE ALSO
POSSIBLE ACROSS SOUTHWEST KANSAS THIS AFTERNOON AND EVENING SINCE
THE LOW LEVELS ARE VERY MOIST AND CAPPING IS MINIMAL. THE SFC
GRADIENT WILL BE VERY WEAK TONIGHT, SO LOW CLOUDS TODAY SHOULD
BURN OFF AND THEN NOT COME BACK OVERNIGHT. PATCHY RADIATION FOG
COULD DEVELOP IF THERE ARE LARGE BREAKS IN THE CIRRUS BLOWOFF
FROM OVERNIGHT CONVECTION.

UPSLOPE FLOW WILL DEVELOP BEHIND THE EFFECTIVE FRONTAL BOUNDARY ON
TUESDAY. EVEN THOUGH THE ACTUAL FRONT MAY NOT PASS SW KS, OVERNIGHT
CONVECTION MAY PUSH AN OUTFLOW BOUNDARY THROUGH THE AREA. A 70KT JET
STREAK WITH ALSO BE POSITIONED ACROSS COLORADO AND INTO FAR SW KS.
500-250MB LAPSE RATES WILL ALSO BE INCREASING TONIGHT AND TUESDAY
BEHIND THE AFOREMENTIONED NORTHERN PLAINS SHORTWAVE TROUGH, WITH
TEMPS IN THIS LAYER FALLING ABOUT 3-6C. WITH WARM ADVECTION AT LOW
LEVELS AND COOLING ALOFT, THE POTENTIAL FOR THUNDERSTORMS WITH
VERY STRONG UPDRAFTS SHOULD INCREASE. AS PRESSURE FALLS DEVELOP
TUESDAY AFTERNOON ON THE ELEVATED TERRAIN, LOW LEVEL UPSLOPE FLOW
WILL ADVECT RICH MOISTURE ONTO THE HIGH PLAINS OF EASTERN CO.
STORMS MAY DEVELOP NEAR THE CLIMATOLOGICALLY FAVORED TERRAIN
FEATURES, NAMELY THE PALMER DIVIDE AND RATON MESA. THE MESOCALE
MODELS WERE PREFERRED IN SUCH A SCENARIO. THESE STORMS COULD
MOVE INTO FAR WESTERN KANSAS LATE IN THE AFTERNOON AND EVENING.
VERTICAL WIND SHEAR WILL BE IMPROVING AS 500MB WINDS INCREASE TO
25 TO 30 KTS AND 250MB WINDS INCREASE TO 40 TO 60KTS. THE
INCREASED HIGH LEVEL WINDS SHOULD ALLOW FOR STORM VENTILATION AND
LONGER LIVED STORMS COMPARED WITH PREVIOUS DAYS. THUS I AGREE WITH
THE SPC DAY 2 SLIGHT RISK FOR FAR FAR WESTERN COUNTIES. HOWEVER,
IT IS POSSIBLE THAT THE STORMS COULD TURN SHARPLY RIGHT AND STAY
IN COLORADO.

AMPLIFICATION WILL OCCUR AT MID AND HIGH LEVELS BY LATE WEDNESDAY.
ALL THE MODELS SHOW AN UPPER LOW OVER SOUTHERN CANADA POISED TO
DROP SOUTH INTO THE CENTRAL PLAINS. AHEAD OF THIS FEATURE, MID
LEVEL DOWNSLOPE FLOW SHOULD ALLOW FOR MUCH WARMER TEMPS TO BE
REALIZED AT THE SFC THROUGH VERTICAL MIXING. MAXES COULD REACH THE
MID 90S. MID TO HIGH LEVELS WILL CONTINUE TO BE FAIRLY CHILLY AND
MORE TYPICAL OF MID JUNE THAN MID AUGUST. SO LAPSE RATES SHOULD BE
STEEP. GIVEN 70-80KTS AT 250MB AND FAIRLY GOOD TURNING AT LOW
LEVELS, ANY STORMS THAT DEVELOP COULD CONTAIN LARGE HAIL. THE
BEST CHANCE OF STORMS SHOULD BE FROM DDC WEST.

FINCH

DAYS 3-7...

THE MAIN FORECAST CHALLENGE IS THE LARGE UPPER SCALE LOW PRESSURE
COMING THROUGH THE NORTHERN AND CENTRAL PLAINS BY THURSDAY NIGHT.
THIS UPPER SYSTEM WILL BRING SOME MORE WELCOME RAIN TO SOUTHWESTERN
KANSAS THURSDAY AFTERNOON INTO FRIDAY NIGHT.  STAYED WITH THE 40
POPS EVERYWHERE THURSDAY NIGHT AND FRIDAY MORNING....AND WITH THE
EXISTING 30 POPS FRIDAY NIGHT.  I DID BUMP UP POPS TO 20 AND 30 FOR
FRIDAY DAY PERIOD, AS THE UPPER LOW WILL BE SLOW TO PULL OUT.  AS IT
DOES BEGIN TO PULL OUT TO THE NORTHEAST, THE SLOW FORWARD MOVEMENT
WILL ENABLE MOISTURE TO WRAP-AROUND AND BRING ADDITIONAL LIGHT
PRECIPITATION TO OUR NORTH AND NORTHEAST ZONES FRIDAY NIGHT AND
EARLY SATURDAY.  PLAN TO DROP POPS BELOW 15 PERCENT BEGINNING ON
SUNDAY AND RUNNING THROUGH MONDAY.  WE WILL STILL BE UNDER A
NORTHWEST FLOW ALOFT, BUT THE SURFACE BOUNDARIES WILL BE HARD TO
COME BY.

THE GFS IS THE PREFERRED MODEL, WITH THE ECMWF NOT TOO DIFFERENT IN
THE TIMING OF THE UPPER LOW LATE MID WEEK.  THE ECMWF IS FASTER AND
A LITTLE MORE SOUTH WITH THE TRACK.  THIS LARGE OF A SYSTEM SHOULD
TRACK ACROSS SLOWER THAN THE EC IS PROGGING, AND THE UPPER JET WILL
BE TO THE NORTH OF THE LOW PRESSURE SYSTEM.

AS FOR TEMPERATURES, THE TIMING OF THE UPPER LOW PRESSURE AND
ASSOCIATED FRONTS WILL PLAY A HUGE ROLE IN ANY BROAD-SCALE COOL
DOWN.  FOR NOW...DID LOWER MAX TEMPS ON THURSDAY INTO THE LOWER 80S
NORTHWEST TO THE LOWER 90S SOUTHEAST, BETTING ON INCREASED CLOUD
COVER AND THICK CIRRUS.  THEN WITH PRECIP AND EVAPORATIVE COOLING
PROCESSES FRIDAY, THINK HIGH TEMPS WILL SINK BACK INTO THE LOWER 80S
IN MY NORTHWEST HALF OF THE CWA AND ONLY TO THE MID 80S IN THE
SOUTHEASTERN TIP.  THE COOLER PATTERN OF HIGHS IN THE 80S WILL CARRY
THROUGH SUNDAY, WITH A WARM UP STARTING MONDAY.

.AVIATION...

LIGHT AND VARIABLE WINDS WILL LEAD TO SATURATION AT THE LOWER LAYERS
AND STRATOCU CLOUDS BETWEEN 020 TO 030 FORMING EARLY THIS EVENING.
MVFR CIGS WILL PREVAIL MOST OF THE NIGHT AFTER 03Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  91  66  95 /  20   0   0  20
GCK  61  89  65  95 /  20  20  20  30
EHA  63  91  65  95 /  20  30  30  30
LBL  63  91  66  95 /  20   0  20  30
HYS  62  88  64  94 /  20   0   0  20
P28  65  90  67  95 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/12
Hazardous weather outlook, Aug 11, 3:16 AM MST, 18 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
516 AM CDT MON AUG 11 2008

KSZ030-031-043>046-061>066-074>081-084>090-121030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
516 AM CDT MON AUG 11 2008 /416 AM MDT MON AUG 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EARLY TODAY
AS A WEAK UPPER LEVEL DISTURBANCE CROSSES SOUTHWEST KANSAS. ANY
STORM WHICH DOES DEVELOP THIS MORNING WILL NOT BE SEVERE.

A CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE THIS
AFTERNOON AND EARLY OVERNIGHT NORTHWEST OF A LINE EXTENDING FROM
HAYS TO GARDEN CITY TO NEAR JOHNSON CITY. THESE STORMS ALSO ARE
NOT EXPECTED TO BE SEVERE BUT A FEW STORMS MAY PRODUCE GUSTY
WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH NIGHT THROUGH THE
END OF THE WORK WEEK. AT THIS TIME THESE STORMS ARE NOT EXPECTED
TO BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

In the hours before

Special weather statement, Aug 11, 9:12 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1112 PM CDT MON AUG 11 2008

KSZ061-062-074-075-120500-
GRANT-HAMILTON-KEARNY-STANTON-
1012 PM MDT MON AUG 11 2008

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN
GRANT...HAMILTON...SOUTHWESTERN KEARNY AND NORTHERN STANTON
COUNTIES...

AT 1007 PM MDT/1107 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOLLY TO
KENDALL...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
COOLIDGE TO KENDALL...MOVING SOUTH AT 24 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH
THESE STORMS.

LAT...LON 3766 10205 3812 10206 3802 10140 3757 10138
TIME...MOT...LOC 0412Z 356DEG 21KT 3804 10210 3796 10148

UMSCHEID

The radar

The Dodge City radar (KDDC), 147 km away, was scanning. The volume nearest the first event began at 04:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hamilton

When
August 11, 9:25 PM MST
Where
Hamilton County, 3.01 mi SE of Mayline
Measured
0.75 in hail
Reported by
Public
Coordinates
37.940, -101.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133341.